Mississippi, 2010

Lightning Strike in Mississippi, July 8, 2010

July 8, 2010 · NWS JAN · 1 event in 1 county or zone

Isolated afternoon thunderstorms developed across the region on July 8th. One of the storms produced a lighting strike which hit a home in Natchez.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated afternoon thunderstorms developed across the region on July 8th. One of the storms produced a lighting strike which hit a home in Natchez.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 8, 2:06 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 8, 2:06 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT THU JUL 8 2010

.SHORT TERM...ISOLATED...DIURNALLY DRIVEN...CONVECTION WILL
DISSIPATE QUICKLY THIS EVENING AS HEATING WINDS DOWN. UPPER RIDGING
CURRENTLY IN PLACE WILL BEGIN TO GIVE WAY TONIGHT. THE SRN FRINGES
OF A DEEP UPPER LOW TRACKING ACROSS CANADA WILL PIVOT ACROSS THE
MID/LWR MS VALLEY. THIS WAVE WILL PROVIDE WEAK UPPER LEVEL ASCENT
OVER NRN ZONES BY FRIDAY AFTERNOON. AN ASSOCIATED 850 MB TROUGH WILL
DROP INTO AR/WRN TN BY 00Z SATURDAY FOLLOWED CLOSELY BY THE REMNANTS
OF A WEAKENING SURFACE TROUGH...BOTH HELPING TO FOCUS DEVELOPMENT OF
CONVECTION JUST TO OUR NORTH TO INCREASE THE CHANCE OF RAINFALL
DEVELOPING OVER NRN ZONES. DEEPER MOISTURE INCREASES RAPIDLY FROM
THE NW WITH PRECIPITABLE WATER VALUES WELL ABOVE 2 INCHES MANY
PLACES BY 00Z SATURDAY. GFS/NAM MOS ARE BOTH AGGRESSIVE IN RETURNING
RAIN CHANCES TO THE FORECAST AREA BY FRIDAY AFTERNOON.

THE REGION WILL SIT IN NWLY FLOW ALOFT THROUGH THE WEEKEND BETWEEN
UPPER RIDGING THAT WILL RETREAT TO OUR WEST AND UPPER TROUGHING THAT
WILL DIG IN THE VICINITY OF THE EAST U.S. COAST. DEEP MOISTURE
WILL PERSIST THROUGH THE WEEKEND AND THE REMNANTS OF THE SURFACE
TROUGH WILL BE POSITIONED OVER THE AREA. WILL SEE COOLER AFTERNOON
HIGH TEMPERATURES AT MOST LOCATIONS FRIDAY INTO THE WEEKEND DUE TO
DECREASING HEIGHTS AND INCREASING CLOUD COVER.

.LONG TERM...OUTFLOW BOUNDARIES WILL LIKELY BE INTERACTING OVER SRN
PORTIONS OF THE CWFA AS THE SEA BREEZE MOVES IN BOTH SUNDAY AND
MONDAY. HIGHEST POPS DURING THE LONG RANGE SHOULD BE WITH THE LOW
LEVEL BOUNDARY SUNDAY WITH A GRADUAL RETURN TOWARD AVERAGE
CLIMATOLOGY VALUES NEXT WEEK.

LOOK FOR ANOTHER DIURNAL ROUND OF AFTERNOON CONVECTION MONDAY BUT
THEN BY TUESDAY...MID AND UPPER LEVEL RIDGE BEGINS REBUILDING OVER
THE SRN PLAINS TO THE GULF COAST. THE 200MB ANTICYCLONE NEAR THE
MOUTH OF THE SABINE RIVER ON WEDNESDAY EXPANDS IN ALL DIRECTIONS FOR
THURSDAY WHICH WILL ALLOW MORE SUNSHINE AND A RETURN TO MORE
WIDESPREAD MAX TEMPS IN THE MIDDLE 90S. THIS SUBTROPICAL RIDGE
CENTER IN TURN ALLOWS MORE TUTT LOWS TO CROSS THE SRN GULF OF MEXICO
FROM THE CARRIBEAN.  MEX MOS GUIDANCE LOOKS VERY CONSISTENT AND
MAX/MIN TEMPS VARY ONLY 3-4F IN BOTH CATEGORIES AMONG THE ENSEMBLE
SUITE OF SOLUTIONS. HAVE UNDERCUT MOST OF THE NIGHT TIME POPS NEXT
WEEK AS RIDGING AGAIN BECOMES DOMINANT AND TRIMMED DAYTIMES BY ABOUT
10 PERCENT.

AS A SIDE NOTE...TRENDS APPEAR TO BE DEVELOPING BEYOND NEXT WEEK THAT
WILL SHIFT THE UPPER WLYS EVEN FARTHER N FOR THE SECOND HALF OF JULY.
/40/

&&

.AVIATION...VFR CONDS ACCOMPANIED BY LGT VRB WNDS XPCTD THRU TONIGHT
AS HIGH PRES REMAINS PARKED OVR THE REGION. ISOLD SHWRS/TS HAVE
DEVELOPED THIS AFTN AND XPCT THIS WEAK DEVELOPMENT TO CONTINUE THRU
THE AFTN...DIMINISHING THIS EVENING. SHORT LIVED MVFR VSBY CONDS
WILL BE PSBL IN THE MORNING...PRIMARILY ALONG AND S OF I-20. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  93  72  92 /   5  19  27  56
MERIDIAN      72  94  71  92 /   5  10  37  65
VICKSBURG     71  92  71  92 /   5  29  27  53
HATTIESBURG   73  95  73  93 /   6  19  19  49
NATCHEZ       71  93  72  92 /   5  29  23  52
GREENVILLE    73  90  72  91 /  13  51  31  44
GREENWOOD     72  91  71  92 /   8  44  32  44

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/40/BK
Hazardous weather outlook, Jul 8, 2:00 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT THU JUL 8 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-032-
034>037-040>044-047>050-053>056-059>066-072>074-091645-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CHOCTAW-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
300 PM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

MSZ030-031-033-038-039-045-046-051-052-057-058-091645-
CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-KEMPER-NEWTON-
LAUDERDALE-JASPER-CLARKE-
300 PM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

HEAT INDEX VALUES WILL RANGE FROM 104 TO 106 DEGREES THIS AFTERNOON.
THE AIR MASS WILL REMAIN HUMID AS TEMPERATURES CLIMB INTO THE 95 TO
99 DEGREE RANGE TODAY. THE HEAT INDEX WILL COOL BELOW 100 DEGREES BY
6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Special weather statement, Jul 8, 2:32 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT THU JUL 8 2010

MSZ031-039-082100-
LOWNDES MS-NOXUBEE MS-
332 PM CDT THU JUL 8 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 10 MILES SOUTHEAST OF COLUMBUS AT 332 PM CDT...MOVING WEST AT
5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN NOXUBEE AND SOUTHEASTERN LOWNDES COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

JA
Special weather statement, Jul 8, 3:27 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
427 PM CDT THU JUL 8 2010

MSZ060-082155-
ADAMS MS-
427 PM CDT THU JUL 8 2010

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 4 MILES NORTHWEST OF PINE RIDGE TO 3 MILES
NORTHWEST OF KINGSTON AT 427 PM CDT...MOVING WEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN NORTHERN ADAMS COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Adams

When
July 8, 3:40 PM CST
Where
Adams County, 1.26 mi N of Johnsville
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.568, -91.316

A home was struck by lighting which caused some electrical damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239009.